California, 2020

Hail in California, July 22, 2020

July 22, 2020 · NWS EKA · 1 event in 1 county or zone

A weak upper low moved across northern California during late July. Scattered thunderstorms erupted off of the mountainous terrain of Trinity County as the low moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A weak upper low moved across northern California during late July. Scattered thunderstorms erupted off of the mountainous terrain of Trinity County as the low moved across the region. A few storms became strong and produced marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Jul 22, 1:00 PM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 22, 1:00 PM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
200 PM PDT Wed Jul 22 2020

.SYNOPSIS...Isolated thunderstorms will be possible over portions of
Trinity and northeastern Mendocino counties this afternoon.
Otherwise, warm to locally hot afternoon conditions accompanied by
near zero rain chances will occur across the interior during the
next seven days. Meanwhile, cool and cloudy conditions can be
expected along the coast during the foreseeable future.

&&

.DISCUSSION...A weak upper low was centered over the Bay Area this
afternoon. Lobes of modest ascent were evident in water vapor
imagery rotating around the low, and model guidance shows a plume of
steep midlevel lapse rates spreading west across NWRN CA. Those
features combined with PWAT values near 1.0 inch, and surface
dewpoints in the mid 50s are aiding in isolated thunderstorm
development, which will continue through early evening. The
strongest boundary layer destabilization is occurring over the
Trinity Alps and Yolla Bolly Mountains, which will be the most
favored locations for storm initiation. Vertical wind shear is
weak, however, a substantial amount of DCAPE exists per SFCOA
guidance, and CAPE in the -10 to -30 C layer ranges from 200 to
500 J/kg. Thus, thunderstorm wind gusts to 40 mph and hail near a
half inch in diameter will be possible with the strongest storms.

Storms are forecast to dissipate later this evening as the boundary
layer stabilizes. Dry weather will then be probable across the
region during the next seven days. Temperatures over the interior
will be warm to locally hot, and channeled valley winds could become
gusty during the afternoons and evenings. Otherwise, periods of
marine stratus will be probable along the coast during the night,
with partial clearing taking place during the afternoon.

JMG

&&

.AVIATION...The marine layer remains in place along the coast
this afternoon. Some locations have cleared out as of 1 pm, but
these locations are expected to quickly fill in again after 5 or
6 pm this evening. Visibilities are not expected to drop much
below a mile tonight as the marine layer remains around 2,000 feet
deep. Southerly winds will persist tonight in Mendocino county
and it is possible some stratus may briefly make it into KUKI
tonight, but confidence is low on this so have only included a
scattered group in the TAF. Late tonight into Thursday offshore
flow starts to pick up slightly as the upper level low moves out
of the area and a trough passes the area. Models are indicating a
slightly better chance of clearing in the afternoon on Thursday,
but stratus is still expected to return Thursday night. MKK

&&

.MARINE...Small Craft Advisories remain for the outer waters
through tonight, and the southern inner waters beginning this
evening. Have extended the southern outer waters through Friday
night. Winds to the lee of Cape Mendocino will have started to
increase this afternoon and will remain elevated through Thursday.
Moderate to locally strong northerly winds will continue to
expand across the coastal waters through Friday. This will occur
as a thermal trough over interior northern California shifts
inland, allowing the stronger pressure gradient offshore to creep
closer to the coast. While there may be a brief window of sub-
advisory conditions for the northern waters on Thursday, otherwise
advisories will likely need to be expanded across most of our
coastal waters through Friday. Have not extended the other
advisories as it looks like there will be a break in the stronger
winds Thursday afternoon and Friday. MKK/AAD

All signs continue to point toward weakening Pacific high
pressure late in the weekend and early next week, while the
thermal trough shifts closer to the coast. This pattern would
allow for very light winds and low seas across the inner waters,
and substantially better conditions across much of the outer
waters as well. /AAD

&&

.FIRE WEATHER...Isolated dry thunderstorms are expected this
afternoon and evening across portions of the interior mountains,
particularly in the vicinity of the Trinity Alps and Yolla Bolly
Mountains. Conditions will be very similar to yesterday, such
that dry thunder coverage will not be sufficient to warrant the
issuance of a Red Flag Warning. However, given the dry state of
local fuels, any cloud to ground lightning strikes that occur
will have the potential to ignite new fires.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     noon PDT Thursday for PZZ470.

     Small Craft Advisory from 8 PM this evening to 3 AM PDT Friday
     for PZZ455.

     Small Craft Advisory until 10 PM PDT Friday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jul 22, 3:27 AM PST, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
427 AM PDT Wed Jul 22 2020

CAZ101-103-104-109-112-231130-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
427 AM PDT Wed Jul 22 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-111-231130-
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
427 AM PDT Wed Jul 22 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Hot afternoon temperatures are expected in low elevations, reaching
the mid 90s to near 100 in many areas.

Isolated thunderstorms will be possible near the Yolla Bolly
mountains and Trinity Alps this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-106-110-113>115-231130-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
427 AM PDT Wed Jul 22 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Hot afternoon temperatures are expected in low elevations, reaching
the mid 90s to near 100 in many areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 1:42 PM PST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Eureka CA
242 PM PDT Wed Jul 22 2020

CAZ108-222215-
Southern Trinity-
242 PM PDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL TRINITY COUNTY...

At 241 PM PDT, a strong thunderstorm was located near Forest Glen, or
14 miles southwest of Hayfork, moving southwest at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of west central
Trinity County.

LAT...LON 4057 12332 4043 12323 4036 12347 4056 12348
TIME...MOT...LOC 2141Z 066DEG 17KT 4047 12339

Garner
Special weather statement, Jul 22, 2:10 PM PST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Eureka CA
310 PM PDT Wed Jul 22 2020

CAZ107-108-222245-
Southern Trinity-Northern Trinity-
310 PM PDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL TRINITY COUNTY...

At 309 PM PDT, a strong thunderstorm was located 8 miles west of
Hayfork, moving north at 10 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Hayfork and Big Bar.

LAT...LON 4043 12329 4048 12344 4072 12336 4077 12319
      4063 12309
TIME...MOT...LOC 2209Z 198DEG 8KT 4054 12330

Garner
Special weather statement, Jul 22, 2:48 PM PST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Eureka CA
348 PM PDT Wed Jul 22 2020

CAZ107-108-222330-
Southern Trinity-Northern Trinity-
348 PM PDT Wed Jul 22 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN TRINITY
COUNTY...

At 347 PM PDT, strong thunderstorms were clustered near Big Bar, or
near Hayfork, and were nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Hayfork, Big Bar, Peanut, Junction City, Del Loma and Helena.

LAT...LON 4040 12317 4043 12335 4083 12337 4108 12325
      4107 12322 4108 12319 4108 12311 4106 12309
      4106 12308 4104 12305 4101 12304 4101 12297
      4099 12294
TIME...MOT...LOC 2247Z 187DEG 13KT 4066 12320

Garner
Special weather statement, Jul 22, 3:11 PM PST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Eureka CA
411 PM PDT Wed Jul 22 2020

CAZ107-108-230000-
Southern Trinity-Northern Trinity-
411 PM PDT Wed Jul 22 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL TRINITY
COUNTY...

At 410 PM PDT, strong thunderstorms were clustered over Douglas
City, or near Weaverville, Hayfork, and Big Bar. These storm are
nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Weaverville, Hayfork, Big Bar, Peanut, Junction City, Douglas City,
Helena, Del Loma and Lewiston.

LAT...LON 4058 12288 4040 12317 4050 12330 4075 12335
      4103 12324 4108 12319 4108 12312 4104 12305
      4101 12304 4101 12297 4099 12294 4099 12292
      4103 12290 4107 12292 4109 12297 4115 12295
      4118 12296 4120 12285 4103 12282
TIME...MOT...LOC 2310Z 189DEG 2KT 4066 12294

Garner
Local storm report, Jul 22, 3:31 PM PST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
431 PM PDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             DOUGLAS CITY            40.65N 122.94W
07/22/2020  E1.00 INCH       TRINITY            CA   PUBLIC

            ESTIMATED QUARTER SIZE HAIL AND THUNDERSTORM
            WIND GUSTS FROM 30 TO 40 MPH OBSERVED AT THE
            DOUGLAS CITY STORE.

&&

JMG
Special weather statement, Jul 22, 3:44 PM PST, 31 minutes before
Special Weather Statement
National Weather Service Eureka CA
444 PM PDT Wed Jul 22 2020

CAZ107-108-230030-
Southern Trinity CA-Northern Trinity CA-
444 PM PDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRINITY COUNTY UNTIL 530
PM PDT...

At 442 PM PDT, Doppler radar was tracking strong thunderstorms near
Lewiston, Weaverville, Trinity Center, and north of Big Bar. These
storms were nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
these storm.

Locations impacted include...
Weaverville, Hayfork, Junction City, Douglas City, Helena, Carrville,
Trinity Center and Lewiston.

LAT...LON 4097 12260 4090 12260 4083 12266 4079 12266
      4069 12272 4069 12275 4058 12269 4056 12276
      4051 12280 4052 12313 4063 12326 4108 12320
      4108 12311 4101 12304 4099 12292 4103 12290
      4109 12297 4118 12296 4122 12278 4102 12253
TIME...MOT...LOC 2342Z 309DEG 0KT 4079 12275

Garner

The radar

The Eureka (Bunker Hill) radar (KBHX), 115 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Trinity

When
July 22, 4:15 PM PST
Where
Trinity County, 0.38 mi ENE of Douglas City
Measured
1 in hail
Reported by
Public
Coordinates
40.652, -122.943

Estimated quarter size hail and thunderstorm wind gusts from 30 to 40 mph observed at the Douglas City store.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2020Every state in 2020This day in weather historyWarnings in California, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900018.